Back to Ask the Diabetes Team Ask the Diabetes Team

From Hialeah, Florida, USA:

Yesterday my son called from school and told me he had wet his clothes. I took him to a doctor to find out what was happening, and the doctor said he was dropping sugar in his urine. The meter she used to measure his glucose went to 1000 mg/dl [55.6 mmol/L] (maxed out), and we were told to make an appointment with an endocrinologist. My son drinks Gatorade or juice or water constantly and goes to the restroom every fifteen minutes. This morning it seemed very difficult for him to get up for school, and he seemed to be dazed. what can I do to make my son better? How can I make this easier on him? I am so scared.


Get your son assessed quickly, which may indeed mean a visit to the emergency department. This sounds like a worrisome development of diabetes (called "DKA" [diabetic ketoacidosis]) that can be fatal! Your doctor should be aware of this issue; please tell her of the change in your child's energy and mental status ("dazed.")

Do not delay, and please let us know what you learn.


Additional comments from Dr. Tessa Lebinger:

It sounds to me as though he should go to an emergency room now, even if it is in the middle of the night.


Additional comments from Dr. Larry Deeb:

If the glucose was really HI, he could be in DKA very soon. The doctor should admit him or send him to an ER.


Additional comments from Dr. Stuart Brink:

Sounds like new diabetes to me too. Should go to emergency room immediately.


[Editor's comment: Your son should drink lots of sugar-free fluids (not Gatorade) and should be seen by a medical professional as soon as possible. This means in hours or days, not weeks or months. If your doctor's office is unable to arrange an urgent appointment with the specialist, go to an Emergency Room if he has any vomiting or upset stomach, or deep breathing, or odor of acetone on the breath, or otherwise appears to be worsening.

Let us know how things turn out. WWQ]

Original posting 8 Mar 2003
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.